Illinois, 2019

Hail in Illinois, April 11, 2019

April 11, 2019 · NWS ILX · 1 event in 1 county or zone

Showers and thunderstorms were widespread along a warm front during the morning of April 11th. While most of the storms were sub-severe, one cell produced penny-sized hail in Altona in Knox County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Showers and thunderstorms were widespread along a warm front during the morning of April 11th. While most of the storms were sub-severe, one cell produced penny-sized hail in Altona in Knox County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 11, 6:00 AM CST, 56 minutes earlier.

Area forecast discussion, Apr 11, 6:00 AM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
700 AM CDT Thu Apr 11 2019

.SHORT TERM...(Today and tonight)
ISSUED AT 343 AM CDT Thu Apr 11 2019

08z/3am surface analysis shows 987mb low over northeast
Kansas...with warm front arcing E/SE along the I-64 corridor. To
the north of the front, brisk easterly winds are keeping
temperatures in the 40s across the northern half of the KILX CWA.
Meanwhile south of the front, readings are in the upper 60s and
lower 70s across far southern Illinois/western Kentucky. Regional
radar mosaic shows most of the convection focused north of the low
center across northeast Nebraska into northern Iowa, with only
scattered showers developing further south along an advancing
dryline across eastern Kansas/western Missouri. These showers are
tracking N/NE and will remain west of Illinois over the next few
hours: however, the HRRR has been consistently suggesting a few
showers may spread as far east as the Illinois River Valley later
this morning. Further east, dry conditions will persist until
later today when a line of convection develops along an
approaching cold front. Aside from a few early showers across the
west, the main weather story today will be the windy and very warm
conditions. Winds will initially be easterly, but will veer to the
south and increase markedly by late morning as the warm front
surges northward. Forecast soundings indicate ample momentum
transfer from a strong low-level jet, resulting in gusts of
40-45mph this afternoon. As a result, the Wind Advisory will
remain in effect 7pm. Thanks to strong southerly flow and a few
breaks in the mid/high overcast, temperatures will soar well into
the 70s...with lower 80s prevalent along/south of I-70.

CAMs are in excellent agreement concerning timing of convection
later today, with model consensus showing a broken line of
thunderstorms developing near the Mississippi River around
21z/4pm, then filling in and pushing toward a Peoria to
Springfield line by 23z/6pm. The airmass ahead of the storms will
be weakly unstable, characterized by SBCAPEs of only
600-800J/kg...but highly sheared with 0-6km bulk shear increasing
to 60-70kt. Think this may be a case of too much shear to support
widespread severe, especially with such paltry instability values.
Even still, am concerned that some of the stronger cells may have
the capability of mixing strong/damaging wind gusts to the
surface. Primary timing for damaging wind gusts appears to be
between 5pm (far west) to around midnight (far east). The storms
will weaken and quickly push into Indiana overnight.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 343 AM CDT Thu Apr 11 2019

Breezy and much cooler weather will be on tap for Friday with high
temperatures ranging from the lower 60s northwest of the Illinois
River...to the middle 60s south of I-70. Cool/dry weather will
continue into Saturday before a southern stream system spreads
rain back into the area Saturday night into Sunday. With low
pressure tracking from the lower Mississippi River Valley into the
Ohio River Valley, the KILX CWA will remain in the cool sector of
this particular system. As a result, any thunder mention will be
confined to the far southeast counties in closer proximity to the
low track. Further northwest across the remainder of the area, a
cold rain will be observed. In fact, thermal profiles become cold
enough to support a rain/snow mix late Saturday night into Sunday
morning along/northwest of a Macomb to Lacon line. Thanks to
clouds and persistent precip throughout the day, highs will hover
in the lower to middle 40s along/west of I-55...with temps
reaching the lower 60s along/south of I-70. The rain will come to
an end Sunday evening, followed by a period of dry and warmer
weather early next week...with temps rising back into the 70s by
Tuesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 700 AM CDT Thu Apr 11 2019

Strong winds will continue today as a warm front moves through the
area and momentum from a mid-level jet works to the surface later
this afternoon per bufkit soundings. A line of storms is expected
to develop along the dry line associated with the strong system
moving across the midwest near the Mississippi late this
afternoon. Will handle that with VCTS since there is still some
question in timing. Precip should be out of the area by shortly
after 06z.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 10 AM this morning to 7 PM CDT this evening
for ILZ038-042>057-061>063-066>068-071>073.

Wind Advisory until 7 PM CDT this evening for ILZ027>031-036-037-
040-041.

&&

SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Barker
Hazardous weather outlook, Apr 11, 4:28 AM CST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
528 AM CDT Thu Apr 11 2019

ILZ027>031-036-037-041-121200-
Fulton-Knox-Marshall-Mason-Peoria-Stark-Tazewell-Woodford-
528 AM CDT Thu Apr 11 2019

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Strong and gusty winds can be expected today with gusts to 45 mph
possible. A line of thunderstorms is expected push across the area
late this afternoon and early this evening bringing the potential
for damaging winds, isolated hail and possibly a brief tornado.

Flooding continues along the Illinois River from near Havana and
downstream.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Gusty winds will continue Friday.

The next chance of thunderstorms appears to be around the middle
of next week. It is too early to determine if there will be a
severe threat with this system.

Flooding will continue along the Illinois River from Havana to
Beardstown well into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4 pm and 8 pm.

ILZ042-048-051-121200-
Logan-Menard-Sangamon-
528 AM CDT Thu Apr 11 2019

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...TODAY AND TONIGHT...

Strong and gusty winds can be expected today with gusts to 50 mph
possible. A line of thunderstorms is expected push across the
area late this afternoon and early this evening bringing the
potential for damaging winds, isolated hail and possibly a brief
tornado.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Gusty winds will continue Friday.

The next chance of thunderstorms appears to be around the middle
of next week. It is too early to determine if there will be a
severe threat with this system.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 6 pm and 9 pm.

ILZ038-043>046-052>057-061-121200-
Champaign-Christian-Coles-De Witt-Douglas-Edgar-Macon-McLean-
Moultrie-Piatt-Shelby-Vermilion-
528 AM CDT Thu Apr 11 2019

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Strong and gusty winds can be expected today with gusts to 50 mph
possible. A line of thunderstorms is expected push across the
area this evening bringing the potential for damaging winds, isolated
hail and possibly a brief tornado.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Gusty winds will continue Friday.

The next chance of thunderstorms appears to be around the middle
of next week. It is too early to determine if there will be a
severe threat with this system.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 6 pm and 11 pm.

ILZ062-063-066>068-071>073-121200-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
528 AM CDT Thu Apr 11 2019

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TODAY AND TONIGHT...

Strong and gusty winds can be expected today with gusts to 50 mph
possible. A line of thunderstorms is expected push across the
area this evening bringing the potential for damaging winds, isolated
hail and possibly a brief tornado.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Gusty winds will continue Friday.

There are chances for thunderstorms Sunday and again the middle
of next week. Any storms on Sunday are not expected to be strong.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 6 pm and 10 pm.

ILZ047-049-050-121200-
Cass-Morgan-Scott-
528 AM CDT Thu Apr 11 2019

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

This Hazardous Weather Outlook is for portions of west central
Illinois.

.DAY ONE...TODAY AND TONIGHT...

Strong and gusty winds can be expected today with gusts to 45 mph
possible. A line of thunderstorms is expected push across the area
late this afternoon and early this evening bringing the potential
for stronger winds.

Flooding continues along the Illinois River from near Havana and
downstream.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Gusty winds will continue Friday.

The next chance of thunderstorms appears to be around the middle
of next week. It is too early to determine if there will be a
severe threat with this system.

Flooding will continue along the Illinois River from Havana to
Beardstown well into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ040-121200-
Schuyler-
528 AM CDT Thu Apr 11 2019

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of west central
Illinois.

.DAY ONE...TODAY AND TONIGHT...

Strong and gusty winds can be expected today with gusts to 45 mph
possible. A line of thunderstorms is expected push across the area
late this afternoon and early this evening bringing the potential
for stronger winds.

Flooding continues along the Illinois River from near Havana and
downstream.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Gusty winds will continue Friday.

The next chance of thunderstorms appears to be around the middle
of next week. It is too early to determine if there will be a
severe threat with this system.

Flooding will continue along the Illinois River from Havana to
Beardstown well into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Barker

The radar

The Quad Cities radar (KDVN), 65 km away, was scanning. The volume nearest the first event began at 12:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Knox

When
April 11, 6:56 AM CST to 7:01 AM CST
Where
Knox County, Altona
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
41.120, -90.170

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819458.